Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An inequality for generalized quadrangles


Author: Stanley E. Payne
Journal: Proc. Amer. Math. Soc. 71 (1978), 147-152
MSC: Primary 05B25
DOI: https://doi.org/10.1090/S0002-9939-1978-0476547-7
MathSciNet review: 0476547
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{S}$ be a generalized quadrangle of order (s, t). Let X and Y be disjoint sets of pairwise noncollinear points of $ \mathcal{S}$ such that each point of X is collinear with each point of Y. If $ m = \vert X\vert$ and $ n = \vert Y\vert$, then $ (m - 1)(n - 1) \leqslant {s^2}$ . When equality holds, severe restrictions are placed on m, n, s, and t.


References [Enhancements On Off] (What's this?)

  • [1] R. C. Bose, Geometric and pseudo-geometric graphs $ ({q^2} + 1,q + 1,1)$, J. Geometry 2 (1972), 75-93. MR 0302468 (46:1612)
  • [2] P. J. Cameron, Partial quadrangles, Quart. J. Math. Oxford Ser. 25 (1974), 1-13. MR 0366702 (51:2949)
  • [3] D. G. Higman, Partial geometries, generalized quadrangles, and strongly regular graphs, Atti Convegno di Geometria e sue Applicazioni, Perugia, 1971. MR 0366698 (51:2945)
  • [4] -, Invariant relations, coherent configurations, and generalized polygons, Combinatorics, Part 3, Math. Centre Tracts #57, Amsterdam, 1974, 27-43. MR 0379244 (52:150)
  • [5] S. E. Payne, Finite generalized quadrangles: a survey, Proc. Internat. Conf. Proj. Planes, Washington State Univ. Press, 1973, 219-261. MR 0363954 (51:209)
  • [6] J. A. Thas, A remark concerning the restriction on the parameters of a 4-gonal subconfiguration, Simon Stevin 48 (1974-75), 65-68. MR 0480103 (58:302)
  • [7] -, On generalized quadrangles with parameters $ s = {q^2}$ and $ t = {q^3}$, Geometria Dedicata 5 (1976), 485-496. MR 0467515 (57:7371)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05B25

Retrieve articles in all journals with MSC: 05B25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0476547-7
Keywords: Generalized quadrangles, Rayleigh quotient, incidence matrix
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society